Illinois, 2016

Tornadoes and Hail in Illinois, April 27 to 28, 2016

April 27 to 28, 2016 · NWS ILX · 10 events in 5 counties and zones

A warm front lifting northward into central Illinois triggered scattered severe thunderstorms from the late afternoon of April 27th into the early morning of April 28th. Low-level wind shear was strong enough in the vicinity of the front to cause several of the storm cells to rotate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered scattered severe thunderstorms from the late afternoon of April 27th into the early morning of April 28th. Low-level wind shear was strong enough in the vicinity of the front to cause several of the storm cells to rotate. Two brief tornado touchdowns occurred, one southwest of Altamont in Effingham County and the other north of Olney in Richland County. No damage was reported. Elsewhere around the area, isolated wind damage and hail as large as quarters was reported in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 27, 2:14 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 27, 2:14 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
314 PM CDT WED APR 27 2016

.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT Wed Apr 27 2016

Mid afternoon surface map shows 996 mb low pressure over east
central Nebraska with a warm front extending through northern MO and
arching down along the MO/IL border into southern IL/KY south of I-
64. A 546 dm 500 mb low was over eastern Nebraska so system is
nearly vertically stacked and starting to weaken. Low clouds
continue to blanket central/southeast IL while these clouds are
breaking up over warm sector of MO from Kirksville and St Louis sw.
One band of showers was lifting northeast of Danville while another
band of showers was from I-72 north and ne of a Canton to
Springfield line and lifting northeast. Thunderstorms have been very
isolated so far today due to weak instability with widespread low
clouds/lack of heating. Highest MUCapes in our CWA is currently 500-
900 J/kg over Clay, Richland and Lawrence counties at mid afternoon.
Temperatures currently range from lower 50s north of Peoria to mid
to upper 60s in southeast IL in southern 6 counties.

Models continue to weaken low pressure northeast into central IA by
Thu morning while bringing warm front into central IL overnight.
Will see more develop of showers and thunderstorms late this
afternoon and evening and then diminishing overnight. SPC continues
slight risk of severe storms (15% risk of large hail and damaging
winds)late this afternoon and into mid evening sw of a Macomb to
Lincoln to Terre Haute line where MUCapes should peak at 1-2k J/kg
and the 2k J/kg are near Scott county where there is 5% risk of
tornadoes. Lows overnight to range from lower 50s northern CWA, mid
50s central section and upper 50s in southeast IL.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 312 PM CDT Wed Apr 27 2016

The upper level low currently centered over SE NB this afternoon
will lift ENE into the upper Midwest for Thursday, weakening as a
mean ridge builds into the eastern half of the U.S. A dry slot will
be working its way into the southern half of Illinois early in the
morning with a cold frontal boundary pushing east to near the Ohio
River and an occluded front draped back to the northwest across
central IL. Models indicating primarily dry conditions south of the
occluded boundary and west of the cold front through much of the
southern half of the central IL forecast area. To the north...could
see some lingering showers through the early evening as a series of
upper level impulses swing through.

Dry and cool weather is on track for Thursday night through Friday
as a short wave high pressure ridge crosses the area. Rain chances
will spread northward again Friday night as a low approaches from
the southern Plains. This low looks to pass by to the south which
will limit the instability over central IL, especially the northern
portions, but there should at least be a few thunderstorms possible
throughout the area Saturday afternoon to evening...and a longer
duration south of I-72. This system looks to push eastward with
precip ending by Monday. Dry weather will likely follow for the
first half of the week as cool dry high pressure moves down from the
north. Still some uncertainty with disturbances moving out of the
Southwest toward midweek, but latest models indicate those will
likely remain south of central IL.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Apr 27 2016

A fairly large band of showers and a few thunderstorms over
central IL early this afternoon will gradually lift ne and become
more widely scattered from sw to ne during mid/late afternoon.
More isolated to scattered showers and thunderstorms will likely
develop behind this band during late afternoon and into the
evening as a warm front pushes ne into sw IL. Strong 995 mb
surface low pressure over eastern Nebraska will weaken to 1006 mb
as it moves into southern IA Thu morning. This will push a warm
front from northeast MO and far SW IL into central IL by Thu
morning as it occludes. IFR to MVFR ceilings to prevail through
next 24 hours with IFR to MVFR vsbys prevailing as well, though
will be up to VFR at times. Models show a dry slot working ne into
central IL Thu morning especially by SPI and DEC where ceilings
could lift up to VFR or even scatter out. Breezy east winds around
15 kts with gusts 18-24 kts this afternoon to diminish to around
10 kts by overnight and veer more west along I-74 while staying
ENE at PIA and BMI.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...07
LONG TERM...Onton
AVIATION...07
Hazardous weather outlook, Apr 27, 2:33 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT WED APR 27 2016

ILZ027>031-037-038-281100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT AS A WARM FRONT MOVES INTO CENTRAL
ILLINOIS TONIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>044-047>053-281100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
PIATT-SANGAMON-SCHUYLER-SCOTT-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING
AS A WARM FRONT MOVES INTO CENTRAL ILLINOIS TONIGHT. A FEW OF THE
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL THROUGH
MID EVENING. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

ILZ045-046-055-057-281100-
CHAMPAIGN-DOUGLAS-EDGAR-VERMILION-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT
AS A WARM FRONT APPROACHES EAST CENTRAL ILLINOIS. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-056-061>063-066>068-071>073-281100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MOULTRIE-RICHLAND-SHELBY-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A WARM FRONT MOVES INTO SOUTHEAST ILLINOIS TONIGHT.
A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL THROUGH MID EVENING. IN ADDITION...SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS
AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW FOR
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

07

The radar

The Evansville,IN radar (KVWX), 123 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Effingham

When
April 27, 5:58 PM CST to 5:59 PM CST
Where
Effingham County, 4.12 mi S of Altamont to 4.09 mi S of Altamont
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.011, -88.764

A tornado briefly touched down in an open field about 3.2 miles south-southwest of Altamont at 6:58 PM CDT. No damage occurred.

Thunderstorm Wind, Effingham

When
April 27, 6:04 PM CST to 6:09 PM CST
Where
Effingham County, Altamont
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
39.070, -88.750

A power pole was blown down and a semi truck was knocked over on I-70.

Hail, Effingham

When
April 27, 6:35 PM CST to 6:40 PM CST
Where
Effingham County, 3 mi SW of Effingham
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.089, -88.570

Tornado, Richland

When
April 27, 6:47 PM CST to 6:48 PM CST
Where
Richland County, 1.8 mi N of Olney to 1.88 mi N of Olney
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.756, -88.079

A tornado briefly touched down in an open field about 1.7 miles north of Olney at 7:47 PM CDT. No damage occurred.

Thunderstorm Wind, Effingham

When
April 27, 7:33 PM CST to 7:38 PM CST
Where
Effingham County, Montrose
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.170, -88.370

A gas station awning was blown down and damaged two cars.

Hail, Fulton

When
April 27, 10:08 PM CST to 10:13 PM CST
Where
Fulton County, 3 mi E of Smithfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.470, -90.223

Hail, Sangamon

When
April 27, 10:15 PM CST to 10:20 PM CST
Where
Sangamon County, Pawnee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.580, -89.580

Hail, Sangamon

When
April 27, 10:17 PM CST to 10:22 PM CST
Where
Sangamon County, Divernon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.570, -89.670

Hail, Fulton

When
April 27, 10:40 PM CST to 10:45 PM CST
Where
Fulton County, Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.030

Hail, Douglas

When
April 28, 12:30 AM CST to 12:35 AM CST
Where
Douglas County, Tuscola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.280

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626283, 626292, 626285, 626284, 626293, 626286, 626288, 626290, 626291, 626295.